Michigan, 2020

High Wind in Michigan, November 15, 2020

November 15, 2020 · NWS IWX · 1 event in 1 county or zone

A potent surface low lifted across the western Great Lakes on November 15, 2020, bringing two rounds of convection and high winds. Wind gusts up to 60 mph caused some power outages and blew over trees across portions of Berrien county.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A potent surface low lifted across the western Great Lakes on November 15, 2020, bringing two rounds of convection and high winds. Wind gusts up to 60 mph caused some power outages and blew over trees across portions of Berrien county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 15, 3:53 PM EST, 55 minutes earlier.

Area forecast discussion, Nov 15, 3:53 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
353 PM EST Sun Nov 15 2020

.SYNOPSIS...
Issued at 350 PM EST Sun Nov 15 2020

Very windy conditions will persist into this evening as an intense
low pressure system tracks across southeast Ontario. The very
strong wind gusts will gradually subside later this evening. A few
rain or snow showers are possible across far northern
Indiana, southern Lower Michigan, and northwest Ohio this evening.
A weak clipper system may bring a few light rain or snow showers
to across the area Monday evening, but otherwise dry conditions
are expected through Friday. High temperatures will be in the 40s
Monday through Wednesday before moderating into the upper 50s to
around 60 by Thursday.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 350 PM EST Sun Nov 15 2020

Current wind headlines will be allowed to continue through 00Z,
although it is possible small time extension will be needed for
advisory level gusts into early this evening.

Intense surface low pressure across southeast Ontario is still
undergoing some deepening at 980 mb. Deepening nature of this
system should allow for robust low level gradient to remain in
place through early evening. Mixed layer continues to deepen
through late afternoon which also is a factor to consider in 45+
mph wind gusts persisting into the 01Z to 02Z timeframe. At this
point, will allow all wind headlines to continue as is, and will
reassess in next few hours to determine whether small extensions
are needed past 00Z. While widespread warning criteria is no
longer expected, very deep mixed layer could still support a
sporadic gust into the 55 to 60 mph range over the next few hours,
but expecting this threat to be isolated enough to not extend the
high wind warning to additional counties.

Another upper level short wave is lagging across northern Illinois
which should bring additional chances of some light precipitation
across the area this evening. Profiles are supportive of some
rain/snow showers as this vort max drops southeast. Lake induced
equilibrium heights do jump up around 8k feet for a brief time
this evening, but quick progression of this forcing/crashing
inversion heights/dry air advection should be limiting factors for
any extended period of scattered showers.

Modest gradient remains in place for Monday as next sfc trough
with clipper-like systems develops from western Wisconsin into the
eastern Dakotas. This system will be moisture starved but some
weak moisture return in westerly low level flow regime could yield
some light rain or snow showers for a time Monday evening across
far northern Indiana/southern Lower Michigan/NW Ohio as this short
wave moves through. With moisture limitations, this may end up
being more a trace type scenario for precip

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 350 PM EST Sun Nov 15 2020

Below normal temperatures to begin this period as Monday night
clipper system helps reinforce eastern CONUS longwave trough.
Meanwhile, western CONUS ridging will undergo amplification. This
ridge axis will shift eastward for mid-late week resulting in
decent moderating temperature trend. Did maintain chances of rain
toward end of the period Fri/Sat as next Pacific wave induces
sharpening frontal zone from the central Plains to southern Great
Lakes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1154 AM EST Sun Nov 15 2020

Focus on intense winds associated with deep 982 mb surface low
over the Yoop. Extreme cross isallobaric couplet near 14 mb/3
hours crossing northeast Indiana. Expect slightly stronger winds
gusts at KFWA versus KSBN given couplet positioning, though still
quite strong through all of northern Indiana. Lower end MVFR
ceilings to improve late this afternoon, per drier upstream
dewpoints. Gradual diminishing winds overnight as system pulls
northeast into Quebec. Quick moving clipper system on heels only
supportive of mid level clouds late in forecast period. ..(For the
18Z TAFS through 18Z Monday Afternoon) Issued at

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 7 PM EST /6 PM CST/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

     Lakeshore Flood Advisory until 9 PM CST this evening for INZ003.

MI...High Wind Warning until 7 PM EST this evening for MIZ077-081.

     Wind Advisory until 7 PM EST this evening for MIZ078>080.

     Lakeshore Flood Warning until 4 AM EST Monday for MIZ077.

OH...High Wind Warning until 7 PM EST this evening for OHZ001-002-004-
     005-015-016-024-025.

LM...Storm Warning until 4 PM EST this afternoon for LMZ043-046.

     Gale Warning until 4 AM EST Monday for LMZ043-046.

&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 15, 4:26 AM EST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
426 AM EST Sun Nov 15 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>080-160930-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-
426 AM EST Sun Nov 15 2020 /326 AM CST Sun Nov 15 2020/

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Strong winds are expected Sunday with west wind gusts of 45 to 55
mph.

Isolated thunderstorms are also possible through midday. While
severe weather is not anticipated, localized gusts up to 60 mph may
be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-160930-
Berrien-
426 AM EST Sun Nov 15 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Lakeshore Flood Warning.

Strong winds are expected Sunday with wind gusts 55 to 60 mph being
possible. Highest gusts expected along Lake Michigan shoreline.

High wind and wave activity will likely result in lakeshore flooding
and beach erosion.

Isolated thunderstorms are also possible through midday. While
severe weather is not anticipated, localized gusts up to 60 mph may
be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ081-OHZ001-002-004-005-015-016-024-025-160930-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
426 AM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Wind Warning.

Strong winds are expected today with west wind gusts of 55 to 60
mph.

Isolated thunderstorms are also possible through this afternoon.
While severe weather is not anticipated, localized gusts up to 60
mph may be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-160930-
La Porte-
326 AM CST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Lakeshore Flood Advisory.

Strong winds are expected with wind gusts of 50 to 55 mph possible.

High wind and wave activity may result in lakeshore flooding and
beach erosion on Sunday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-160930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
426 AM EST Sun Nov 15 2020

...GALE WARNING IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...
...STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Storm Warning.

Storm force gusts are expected today, with gales persisting into this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Conditions hazardous for small crafts are expected for much of the
Monday through Tuesday.

In the hours before

Local storm report, Nov 15, 2:03 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     NON-TSTM WND GST 1 N BENTON HEIGHTS      42.13N 86.42W
11/15/2020  M56 MPH          BERRIEN            MI   ASOS

            ASOS STATION KBEH BENTON HARBOR.

&&

MCS
Local storm report, Nov 15, 2:04 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
204 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     NON-TSTM WND GST 2 ENE NINE MILE         40.98N 85.18W
11/15/2020  M63 MPH          ALLEN              IN   ASOS

            ASOS STATION KFWA FORT WAYNE INTERNATIONAL
            AP.

&&

MCS
Local storm report, Nov 15, 3:12 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
312 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST 1 N BENTON HEIGHTS      42.13N 86.42W
11/15/2020  M59 MPH          BERRIEN            MI   ASOS

            ASOS STATION KBEH BENTON HARBOR. CONSISTENT
            50 MPH PLUS WIND GUSTS THROUGH THE DAY.

&&

MCS
Local storm report, Nov 15, 4:04 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND DMG 4 NNW NEW HAVEN         41.13N 85.05W
11/15/2020                   ALLEN              IN   BROADCAST MEDIA

            TREE AND POWER LINES FELL INTO TWO HOMES ON
            BOJRAB DRIVE. THIS STARTED FIRES IN THE
            ATTICS OF EACH HOME. THE FIRES HAVE SINCE
            BEEN EXTINGUISHED. NO SERIOUS INJURIES.

&&

MCS
Local storm report, Nov 15, 4:32 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG 4 NE NINE MILE          41.02N 85.18W
11/15/2020                   ALLEN              IN   PUBLIC

            LARGE TREE DOWNED NEAR WAYNEDALE SCHOOL IN
            FORT WAYNE.

&&

MCS
Local storm report, Nov 15, 4:43 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     NAPOLEON                41.40N 84.13W
11/15/2020                   HENRY              OH   EMERGENCY MNGR

            MULTIPLE REPORTS OF DOWNED OR LEANING
            UTILITY POLES ACROSS THE COUNTY. TIME
            ESTIMATED FROM RADAR.

1218 PM     TSTM WND DMG     1 SE DELPHOS            40.84N 84.33W
11/15/2020                   ALLEN              OH   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

1057 AM     TSTM WND DMG     3 W LIMA                40.76N 84.16W
11/15/2020                   ALLEN              OH   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

0945 AM     TSTM WND DMG     2 SE ANDREWS            40.84N 85.57W
11/15/2020                   HUNTINGTON         IN   EMERGENCY MNGR

            REPORTS OF MULTIPLE TREES AND POWER LINES
            DOWN ACROSS THE COUNTY. ESTIMATED STRONGEST
            GUSTS 55 MPH.

1135 AM     TSTM WND DMG     4 S LEO-CEDARVILLE      41.16N 85.02W
11/15/2020                   ALLEN              IN   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

1029 AM     TSTM WND DMG     4 S LEO-CEDARVILLE      41.16N 85.02W
11/15/2020                   ALLEN              IN   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

0400 PM     NON-TSTM WND DMG 4 NE NINE MILE          41.02N 85.18W
11/15/2020                   ALLEN              IN   PUBLIC

            LARGE TREE DOWNED NEAR WAYNEDALE SCHOOL IN
            FORT WAYNE.

0200 PM     NON-TSTM WND DMG 4 NNW NEW HAVEN         41.13N 85.05W
11/15/2020                   ALLEN              IN   BROADCAST MEDIA

            TREE AND POWER LINES FELL INTO TWO HOMES ON
            BOJRAB DRIVE. THIS STARTED FIRES IN THE
            ATTICS OF EACH HOME. THE FIRES HAVE SINCE
            BEEN EXTINGUISHED. NO SERIOUS INJURIES.

1045 AM     NON-TSTM WND DMG 3 E ROLLING HILLS       41.03N 85.20W
11/15/2020                   ALLEN              IN   AMATEUR RADIO

            MULTIPLE REPORTS OF TREES AND UTILITY WIRES
            DOWN IN ALLEN COUNTY INDIANA DUE TO STRONG
            WINDS.

&&

Event by event

1 high wind. Local standard time, as filed.

High Wind, Berrien

When
November 15, 4:48 PM EST to 6:00 PM EST
Where
Berrien forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media

A 59 mph wind gust was recorded at the Benton Harbor airport. Some reports of trees and power lines down were received.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929913.